Thunderstorm Wind, Taylor
- When
- July 19, 7:31 PM CST
- Where
- Taylor County, 5.61 mi S of Donald
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.170, -90.920
Trained spotter measured a 65 mph gust near Gilman.
A widespread area of strong to severe storms progressed through the Upper Mississippi River Valley during the nighttime hours of July 19th. As the storms reached counties in central Wisconsin, a general weakening trend resulted in decreasing intensity and spatial extent of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A widespread area of strong to severe storms progressed through the Upper Mississippi River Valley during the nighttime hours of July 19th. As the storms reached counties in central Wisconsin, a general weakening trend resulted in decreasing intensity and spatial extent of storms. A damaging wind gust of 65 mph was recorded in western Clark County near the Town of Gilman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 5:40 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 640 PM CDT Wed Jul 19 2023 .DISCUSSION...(Tonight through Wednesday) Issued at 220 PM CDT Wed Jul 19 2023 Key Messages: - Scattered storms tonight, mostly focused north of I-94 but increasing potential for development to spread southward. Strong/severe threat mainly mid/late evening (hail). Mix of forcing mechanisms make for a bit of mess environment-wise so close eye on development with adjustments to forecast as needed. - Shower, storm chances for the weekend. Lower end chances. - Heat for next week - could get quite hot. * STORMS TONIGHT - some strong to severe potential. Narrow ribbon of instability continues to build across western MN early this afternoon, between a warm front stretching north-south across central MN and a cold front across the eastern Rockies. A stationary front/trough hangs across parts of the MN arrowhead into northwest WI. Meanwhile, the driver of it all (the upper level trough) is churning over eastern ND, pushing east. CAMS models takes this blend of lift and instability and spark clusters of storms across MN, more focused northward. The majority of the CAMS suggest the higher storm chances would hold north of I- 94. However, the HRRR has been painting a different picture...firing up more convection across southern MN as it develops a focused area of lift from a branch of the 850 mb jet/moisture transport ahead/across the cold front. RAP hints at this too. If this does manifest, that southern cluster could/would track across southeast MN and move east/southeast across southwest WI overnight. Around 1500+ J/kg of MUCAPE per the RAP with 40-50 kts of 0-6km shear...mostly longer, straight line hodographs (some curvature though). Strong-severe threat with larger hail favored. A lot of moving parts here with interactions adjusting environment, providing additional focuses/or deterrents to convection. Obviously a close eye will be paid to the evolution tonight with adjustments to the forecast as needed. Locally, the severe threat is focused on the mid to late evening hours. * WEEKEND RAIN CHANCES? a few disturbance will bring mostly small rain chances to the area With the upper level ridge axis still holding to the west, the upper mississippi river valley continues under the influence of northwest flow. Medium range guidance has a few ripples in the flow top the ridge, spinning southeast across the region this weekend...perhaps into the start of the new work week. Pinpointing location/timing of these small scale features are problematic...while the surface pattern also fairly weak. So will continue to broad brush the rain chances with lower end pops areawide. The GFS suggests 500-1000 J/kg of MUCAPE, mostly skinny longer profiles. Could support some storm development. Not much for wind shear. Severe threat looks low. * HEAT RETURNS - latter half of next week looking like a hot one. The GEFS/EPS have been steadfast in bringing the west coast ridge (the one responsible for the record/extreme heat) eastward next week, eventually shifting over the upper mississippi river valley. When and how amplified the ridge will be remains in question. SPC cluster analysis has a quick solution, slower, more amplified and a flatter one. GEFS members are fairly spread out between all the possible outcomes while the EPS favors a flatter more "middle of the road" speed. The operational runs of both models are stronger with the ridge with the GFS about a day quicker compared to the EC. The tendency has been to move the ridge in too quickly, with later model runs then holding it back. The last couple days have shown a bit more consistency though, and despite the current differences, eventually getting the local area under the ridge's influence by Wed. While we may not experience the extreme heat many over the western states are, highs into the 90s are looking like a safe bet - even a week away. Nearly 75% of the GEFS and EPS ensemble members push highs of 90+ for the mid/latter part of next week. Top end extends to 100+. Of note is that the operational runs of both models are on the hotter side of their ensembles...especially the GFS. So some moderation from those runs is likely necessary. All said, we should be ready for higher heat and humidity (and the related heat impacts) next week...and if the scenario plays out as it currently is progged to...heat headlines could/would be needed. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 635 PM CDT Wed Jul 19 2023 A shortwave trough and cold front will push through the area tonight. Scattered showers and thunderstorms are forecast to accompany the cold front. The short range models tend to take the more robust convection north of the TAF sites. Deeper mixing this afternoon has provided some drying with dewpoints in the upper 50s and more stable looking clouds. Will continue to monitor storm development through should storms approach KRST/KLSE. Will also watch potential for gusty winds and have included gusty winds with showers/near storms. Ceilings are mostly VFR with patchy MVFR conditions with storms. MVFR ceilings do increase from the north Thursday morning for a few hours. Southwest winds becoming northwest and increase Thursday with gusts 20 to 25kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service La Crosse WI 1246 PM CDT Wed Jul 19 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-202200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1246 PM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered storms are expected this evening. Some of these storms could become strong to severe with the main threats large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be periodic chances for thunderstorms Saturday through Tuesday. The threat for severe weather remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening, mainly from southeast Minnesota into west-central and north-central Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NOFWD
Special Weather Statement
National Weather Service La Crosse WI
806 PM CDT Wed Jul 19 2023
WIZ017-200200-
Taylor WI-
806 PM CDT Wed Jul 19 2023
...Strong thunderstorms will impact portions of Taylor County through
900 PM CDT...
At 805 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hawkins to near Sheldon to
near Cornell. Movement was east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Jump River around 815 PM CDT.
Chelsea around 855 PM CDT.
Other locations impacted by these storms include Polley, The
Mondeaux Flowage, Stetsonville, Perkinstown, Esadore Lake, Kathryn
Lake, Donald, North Twin Lake and Gilman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4538 9032 4503 9031 4503 9092 4538 9092
TIME...MOT...LOC 0105Z 284DEG 18KT 4542 9063 4531 9090 4513 9120
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JARThe La Crosse radar (KARX), 151 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trained spotter measured a 65 mph gust near Gilman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128687.